Lightning, Plymouth
- When
- April 22, 1:37 PM EST
- Where
- Plymouth County, 0.51 mi W of Brockton
- Property damage
- $50,000
- Reported by
- Amateur Radio
- Coordinates
- 42.080, -71.030
Lightning struck a house on North Main Street, igniting a fire.
Scattered showers and thunderstorms developed ahead of an approaching cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Scattered showers and thunderstorms developed ahead of an approaching cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 22, 6:01 AM EST, 7 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 701 AM EDT THU APR 22 2010 .SYNOPSIS... A COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON...BRINGING SCATTERED SHOWERS AND THUNDERSTORMS. DRY AND PLEASANT WEATHER LOOKS TO RETURN FRIDAY AND SATURDAY WITH TEMPERATURES A BIT ABOVE NORMAL. THE WEATHER LOOKS TO BECOME UNSETTLED LATE THIS WEEKEND INTO EARLY NEXT WEEK ALONG WITH MORE SEASONABLE TEMPERATURES. && .NEAR TERM /UNTIL 11 AM THIS MORNING/... PARTLY SUNNY SKIES AND DRY WEATHER ARE EXPECTED ACROSS SOUTHERN NEW ENGLAND THROUGH LATE MORNING. THERE IS A LOW PROBABILITY OF A BRIEF SPOT SHOWER/SPRINKLE IN THE WEAK WARM ADVECTION PATTERN...BUT OVERALL EXPECT IT TO BE DRY.. TEMPERATURES SHOULD RISE THROUGH THE 50S AND INTO THE LOWER 60S ACROSS THE REGION BY LATE MORNING. && .SHORT TERM /11 AM THIS MORNING THROUGH 6 PM FRIDAY/... THIS AFTERNOON... A COLD FRONT WILL SWING ACROSS THE REGION THIS AFTERNOON/EARLY EVENING. LOW LEVEL MOISTURE WILL BE LACKING WITH SURFACE DEWPOINTS ONLY EXPECTED TO BE IN THE LOWER TO MID 40S. HOWEVER...VERY COLD AIR ALOFT WILL BE PRESENT WITH 500 MB TEMPERATURES AROUND -25C ALONG WITH STEEP MID LEVEL LAPSE RATES BETWEEN 7 AND 7.5 C/KM. HIGH TEMPERATURES ARE EXPECTED TO CLIMB INTO THE UPPER 60S TO THE LOWER 70S. THIS SHOULD YIELD SURFACE BASED CAPES OF BETWEEN 400 AND 800 J/KG. DESPITE THE LACK OF LOW LEVEL MOISTURE...THE VERY COLD AIR ALOFT AND FORCING ALONG THE FRONT SHOULD ALLOW FOR SCATTERED CONVECTION TO DEVELOP. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT MUCH OF THE REGION THIS AFTERNOON. THE MODELS ARE IN VERY GOOD AGREEMENT IN SHOWING THE BEST FORCING/INSTABILITY ACROSS EASTERN CT/RHODE ISLAND AND EASTERN MA. THIS IS ESPECIALLY TRUE JUST TO THE NORTHWEST OF THE I-95 CORRIDOR WHERE THERE MAY BE A BIT MORE SURFACE CONVERGENCE ALONG A SEA BREEZE FRONT. THE POTENTIAL FOR ANY CONVECTION WILL BE MUCH LESS ACROSS THE CAPE/ISLANDS AS A RESULT OF THE MARINE INFLUENCE. A FEW OF THE STRONGEST STORMS WILL LIKELY CONTAIN SMALL HAIL AS A RESULT OF THE VERY COLD AIR ALOFT. IN ADDITION...ENOUGH OF A TEMPERATURE/DEWPOINT SPREAD MAY EXACT TO PROVIDE LOCALIZED GUSTY WINDS WITH ANY STRONG STORM. THERE EVEN IS A LOW PROBABILITY FOR A MARGINALLY SEVERE THUNDERSTORM...BUT OVERALL EXPECTING SUB-SEVERE THUNDERSTORMS. TONIGHT... ANY SCATTERED SHOWERS/THUNDERSTORMS SHOULD EXIT THE COASTAL PLAIN THIS EVENING ALONG WITH THE COLD FRONT. OTHERWISE...SHOULD SEE PARTIAL CLEARING ACROSS THE REGION BUT CLOUDS MAY LINGER A BIT ACROSS THE EASTERN SECTIONS AND ESPECIALLY ACROSS THE CAPE/ISLANDS. LOWS SHOULD RANGE FROM THE MID TO UPPER 30S ACROSS SOUTHWEST NH/NORTHWEST MA...TO THE 40S ELSEWHERE. FRIDAY... NORTHWEST FLOW BEHIND THE COLD FRONT WILL RESULT IN MAINLY A DRY AND BEAUTIFUL LATE APRIL DAY. PARTLY SUNNY SKIES ARE EXPECTED...BUT WE MAY SEE A PERIOD OF MOSTLY CLOUDY SKIES DEVELOP DURING THE AFTERNOON ACROSS PARTS OF THE COASTAL PLAIN AND PARTICULARLY THE CAPE/ISLANDS. THIS A RESULT OF LINGERING MID LEVEL MOISTURE AND STEEP LAPSE RATES. THERE IS A LOW PROBABILITY OF A FEW SPRINKLES ACROSS OUR EASTERN ZONES...BUT DID NOT INSERT THEM INTO THE FORECAST AT THIS TIME. REGARDLESS...STILL EXPECT A PLEASANT DAY WITH HIGHS IN THE MID 60S ACROSS MUCH OF THE REGION ALTHOUGH IT WILL BE A FEW DEGREES COOLER ACROSS THE HIGHER TERRAIN/CAPE/ISLANDS. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... THE MODELS ARE IN GOOD AGREEMENT INTO SATURDAY THEN WE HAVE SEVERAL DIFFERENT SOLUTIONS REGARDING A COMPLEX SYSTEM EARLY NEXT WEEK. LOTS OF UNCERTAINTY WITH THIS FORECAST. FRIDAY NIGHT AND SATURDAY...HIGH PRESSURE OVER SOUTHERN NEW ENGLAND FRIDAY NIGHT MOVES OFFSHORE SATURDAY RESULTING IN MOSTLY CLEAR SKIES AND SLIGHTLY ABOVE NORMAL TEMPS. 22/00Z GFS AND GFS ENSEMBLE MEAN ARE FARTHEST SOUTH WITH THE TRACK OF THE WEAK LOW PRESSURES...SOUTH OF LONG ISLAND. THE 21/12Z ECMWF TAKES ITS LOW TRACK THROUGH THE SAINT LAWRENCE VALLEY THOUGH THE RECENT 22/00Z ECMWF RUN BRINGS THE LOW ALONG THE SOUTH COAST OF SOUTHERN NEW ENGLAND...AND HAS SUPPORT FROM THE GGEM AS WELL. DUE TO THE HIGH LEVEL OF UNCERTAINTY IN THIS TRACK...HAVE MADE FEW CHANGES FROM THE PREVIOUS FORECAST...KEEPING AT LEAST A CHANCE OF SHOWERS INTO MONDAY NIGHT. SEASONABLE TEMPERATURES. TUESDAY AND WEDNESDAY...UNCERTAINTY CONTINUES WITH THE PLACEMENT OF AN UPPER LEVEL LOW WITH THE 22/00Z ECMWF KEEPING IT IN QUEBEC AND THE 22/00Z GFS DROPPING IT SOUTH THROUGH SOUTHERN NEW ENGLAND. GIVEN THE UNCERTAINTY...HAVE KEPT SLIGHT CHANCE TO CHANCE POPS IN. && .AVIATION /11Z THURSDAY THROUGH MONDAY/... TODAY...MEDIUM TO HIGH CONFIDENCE IN MAINLY VFR CONDITIONS. HOWEVER...VERY LOCALIZED PATCHES OF FOG/LOW CLOUDS MAY RESULT IN ISOLATED MVFR/IFR CONDITIONS EARLY THIS MORNING SOUTH OF THE MA PIKE. IN ADDITION... BRIEF MVFR/IFR CONDITIONS ARE POSSIBLE IN SCATTERED SHOWERS/THUNDERSTORMS THIS AFTERNOON. THIS ACTIVITY WILL PROBABLY NOT AFFECT THE FMH/HYA/ACK SITES. AT THE BOSTON TERMINAL...SOUTHWEST WINDS OF 5 TO 10 KNOTS WILL PROBABLY BECOME SOUTHEAST FOR A TIME LATE THIS MORNING AND AFTERNOON AS GRADIENT APPEARS WEAK ENOUGH FOR A SEA BREEZE TO DEVELOP. THERE ALSO WILL BE THE POTENTIAL FOR SCATTERED AFTERNOON CONVECTION AROUND THE TERMINAL. TONIGHT AND FRIDAY...ANY SCATTERED SHOWERS/THUNDERSTORMS SHOULD EXIT THE COASTAL PLAIN THIS EVENING. OTHERWISE...GENERALLY HIGH CONFIDENCE IN MAINLY VFR CONDITIONS. THERE IS A LOW PROBABILITY OF PERIOD OF MVFR CONDITIONS AT THE FMH/HYA/ACK SITES. OUTLOOK...FRIDAY NIGHT THROUGH MONDAY... THURSDAY NIGHT THROUGH SATURDAY...MEDIUM TO HIGH CONFIDENCE FOR VFR. SUNDAY AND MONDAY...LOW TO MEDIUM CONFIDENCE VFR. CONDITIONS MAY DETERIORATE TO MVFR LATE SUNDAY AND CONTINUE INTO MONDAY. && .MARINE... TODAY...EXPECT A SOUTHERLY COMPONENT TO THE WINDS OUT AHEAD OF AN APPROACHING COLD FRONT. HOWEVER...GRADIENT WILL BE WEAK ENOUGH TO KEEP WINDS AND SEAS WELL BELOW SCA THRESHOLDS. SCATTERED AFTERNOON/EVENING CONVECTION WILL GENERALLY REMAIN OVER THE LAND...BUT AN ISOLATED STORM OR TWO CAN NOT BE RULED OUT ACROSS THE NEAR SHORE WATERS. TONIGHT...WINDS WILL SHIFT TO THE NORTHWEST BEHIND THE COLD FRONT LATE TONIGHT. A PERIOD OF NORTHWEST 20 TO 25 KNOT WIND GUSTS ARE EXPECTED BEHIND THE FRONT. ITS TOO MARGINAL TO HOIST A SCA FOR LATE IN THE SECOND PERIOD AT THIS POINT. HOWEVER...WE MAY NEED ONE FOR A FEW HOURS ESPECIALLY ACROSS THE SOUTHERN WATERS LATE. FRIDAY...NORTHWEST 20 TO 25 KNOT WIND GUSTS ARE EXPECTED IN THE MORNING BUT THESE SHOULD DIMINISH LATER IN THE AFTERNOON. SEAS ACROSS THE OUTER-WATERS SHOULD MAINLY BE IN THE 3 TO 4 FOOT RANGE...BUT SOME MARGINAL 5 FOOT SEAS ARE POSSIBLE ACROSS OUR SOUTHERN OUTER-WATERS. OUTLOOK...FRIDAY NIGHT THROUGH MONDAY... WINDS AND SEAS REMAIN RELATIVELY LIGHT THROUGH SUNDAY. FIVE TO SIX FOOT SEAS COULD LINGER ACROSS THE OUTER WATERS SOUTH AND EAST OF CAPE COD AND NANTUCKET...BUT CONFIDENCE IS NOT HIGH. WINDS AND SEAS SHOULD INCREASE SUNDAY NIGHT INTO MONDAY ACROSS THE SOUTH COASTAL WATERS AS A LOW PRESSURE SYSTEM APPROACHES FROM THE WEST. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SYNOPSIS...FRANK/RLG NEAR TERM...FRANK SHORT TERM...FRANK LONG TERM...RLG AVIATION...FRANK/RLG MARINE...FRANK/RLG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 341 AM EDT THU APR 22 2010 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-230745- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 341 AM EDT THU APR 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT... CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS... SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS POSSIBLE LATE THIS MORNING INTO THIS AFTERNOON ACROSS EASTERN CONNECTICUT...RHODE ISLAND...AND SOUTHEASTERN MASSACHUSETTS. THE STRONGEST OF THESE STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ230>237-250-251-254>256-230745- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 341 AM EDT THU APR 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 219 PM EDT THU APR 22 2010 CTZ002>004-MAZ002>021-026-NHZ011-012-015-RIZ001>007-230000- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-CHESHIRE NH- EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH- NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI- EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI- INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION... VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD... ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE... GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON... SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD... CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH... FALL RIVER...NEW BEDFORD...MATTAPOISETT...AYER...JAFFREY... KEENE...MANCHESTER...NASHUA...PETERBOROUGH...WEARE...FOSTER... SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...BRISTOL... NARRAGANSETT...WESTERLY...NEWPORT 219 PM EDT THU APR 22 2010 ...SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON... UNSEASONABLY WARM TEMPERATURES IN THE 60S WILL FUEL SHOWERS AND ISOLATED THUNDERSTORMS THIS AFTERNOON. PEOPLE WITH OUTDOOR INTERESTS THIS AFTERNOON SHOULD REMAIN ALERT AS SHOWERS AND THUNDERSTORMS COULD DEVELOP RIGHT OVERHEAD. WHILE LIGHTNING IS EXPECTED TO BE INFREQUENT...IT WILL STILL BE A RISK WHICH COULD STRIKE WITH LITTLE OR NO WARNING. SMALL HAIL COULD ALSO ACCOMPANY THE STRONGEST THUNDERSTORMS THIS AFTERNOON. THE MAIN PERIOD OF CONCERN WILL BE THROUGH 8 PM. ONCE THE SUN SETS THIS EVENING...THE INTENSITY OF THESE SHOWERS AND ANY THUNDERSTORMS WILL RAPIDLY DIMINISH. BELK
The Boston radar (KBOX), 16 km away, was scanning. The volume nearest the first event began at 18:34 UTC.
3 lightning, 1 thunderstorm wind. Local standard time, as filed.
Lightning struck a house on North Main Street, igniting a fire.
Lightning struck a house on Gibbon Street, igniting a fire.
Thunderstorm winds brought down wires near the intersection of Park Avenue and Route 106.
Lightning struck a building on Franklin Street, knocking part of the building into the street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2010Every state in 2010This day in weather historyWarnings in Massachusetts, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224914, 224915, 224917, 224916.